Home
About
Aims and Scope
Editorial Board
Submit
Archive
Search
|
Journal of Economic Theory and Econometrics
Journal of the Korean Econometric Society
Estimating the Distribution of Net Worth and Disposable Income Using Johnson’s S_U Distribution
Vol.36, No.1, March 2025, 1–14
|
|
Pilsun Choi
(Konkuk University)
Insik Min
(Kyung Hee University)
|
|
|
|
Abstract
While there has been increasing interest in the distribution of net worth and disposable income, these variables include negative values, making it impossible to use the distribution functions previously employed in estimating gross income distributions, as these distribution functions cannot accommodate negative values. In this study, we propose the Johnson’s $S_U$ distribution to estimate the distribution of net worth and disposable income. The $S_U$ distribution function is defined over the entire real number space and is one of the most flexible parametric distribution functions for capturing a wide range of skewness and kurtosis. Therefore, it is highly suitable for estimating the various shapes of distributions for net worth and disposable income, which can include negative values. We derive the Lorenz curve for the $S_U$ distribution in a closed-form expression. As an illustrative example, we apply both the univariate and bivariate $S_U$ distributions to estimate the distributions and Lorenz curves of net worth and disposable income using the survey data of Korea.
|
Keywords
Parametric distribution, Johnson’s S_U, Lorenz curve, net worth, disposable income. |
JEL classification codes
C13, C46, D31. |
|
Links
KCI
KES
SCOPUS
MathJax
|